It is an indisputable fact, smoking causes an enormous burden on public health. But while policy measures are being applied more widely to control tobacco use, inadequate attention is given to what health care professionals can do in their routine work with patients.  

A great place to start is to follow the U.S. Department of Health & Human Services’ Clinical Practice Guidelines for Treating Tobacco Use and Dependence. And when it comes to vaping devices, or electronic cigarettes, and cessation, it is a critical time for the health care profession to take a stand. Especially given that a recent scientific review shows that vaping devices are being heavily marketed to people trying to quit smoking1, despite not being approved by the U.S. Food and Drug Administration for tobacco cessation.

When discussing tobacco use and vaping devices with patients, providers should be aware of important health risks associated with the devices.


Lack of consistent dosing

The liquid nicotine produced for vapor devices is not regulated. Several studies of products concluded that the amount of nicotine indicated on the bottle is not what was actually present. The amount may be more than or less than advertised. Patients who think they are tapering their nicotine level according to the labeling, may not be.


Poisoning

In addition to not being regulated, the liquid nicotine used in vapor devices has no packaging requirements. Child-proof packing is not required and labeling is commonly brightly colored with pictures of fruit and candy, which may invite curious children to open the container. The Washington Poison and Drug Information Center (WAPC) documented over a 1,000 percent increase in call volume on e-cigarettes and liquid nicotine from 2012 to 2014. The majority of exposures (n=121) were considered unintentional general exposures and occurred primarily in children less than 5 years of age.

Nicotine poisoning can occur by ingestion, inhalation or absorption through the skin or eyes[1]. Nicotine poisoning typically produces toxicity in two phases: stimulation/excitation (early) followed quickly by inhibition/depression (late). Some may only exhibit late phase effects and onset of physical effects is dependent on route of exposure. Vomiting is the most common symptom of nicotine poisoning. The duration of symptoms is about 1 to 2 hours following mild exposure, and up to 18 to 24 hours following severe exposure. Death may occur within 1 hour after severe exposure. 

To help reduce poisoning risk, providers should recommend parents take safety precautions when storing liquid nicotine. It should be stored out of reach of children in somewhere safe and inaccessible such as they would with alcohol or dangerous household products. Providers can also advise patients to call the WAPC if they have questions or concerns about nicotine poisoning at 1-800-222-1222.

 

Personal injury

Several cases of injury are documented from the use of vaping devices.  There are cases where batteries used in the devices exploded and caused burns to the user’s legs, hands, neck, and face[2][3]. The lack of regulation and absence of safety requirements indicate that precautions when handling devices are extremely important. Providers should recommend safety precautions and steps to keep devices away from children and youth.

If you have questions about vaping devices or what Spokane Regional Health District is doing to decrease tobacco use in Spokane County contact the Tobacco, E-Cigarette, and Marijuana Prevention program coordinator by email at pmcgowan@srhd.org or call (509) 324-1504.

 

http://www.cdc.gov/nceh/hsb/success_stories/ecigarette_study.htm  

[1] http://www.cdc.gov/nceh/hsb/su...

[2] http://www.ocregister.com/arti...

[3] http://www.ocregister.com/arti...